Aspirin Desensitization and Percutaneous Coronary Intervention in a Patient with Aspirin Hypersensitivity and Acute Coronary Syndrome: A Case Report
Related Experiment Video
Updated: Jun 11, 2025

Interventional Diagnostic Procedure: A Practical Guide for the Assessment of Coronary Vascular Function
Published on: March 15, 2022
Suman Acharya1, Siddinath Gyawali2, Sanjeev Kharel3
1Department of Internal Medicine, Tribhuvan University Teaching Hospital, Institute of Medicine, Kathmandu, Nepal. sumann.acharya@gmail.com.
Abstract:
Hypersensitivity to aspirin is rare disorder occurring in 1.88% of the patients. Aspirin-hypersensitive patients requiring single antiplatelet agent may be treated with clopidogrel, an alternative antiplatelet agent. However, aspirin desensitization is more cost-effective than the usage of clopidogrel in these patients. Furthermore, aspirin desensitization is of greater value in patients requiring dual antiplatelet therapy, for example following procedures like percutaneous transluminal coronary angioplasty (PTCA) instead of using non-aspirin-based combinations. Herein, we report a 74-year-old hypertensive male presented with features of acute coronary syndrome and planned for percutaneous transluminal coronary angioplasty of RCA followed by dual antiplatelet therapy. Since he had aspirin allergy, desensitization was done using rapid desensitization protocol for which he responded well. This case highlights the importance of aspirin-desensitization in patients with aspirin allergy instead of choosing non-aspirin based antiplatelet agents.
Related Concept Videos
Acute Coronary Syndrome IV: Interprofessional Care
Antiplatelet Drugs: Prostaglandin Synthesis, P2Y12 and Glycoprotein IIb/IIIa Inhibitors
Prostaglandin synthesis inhibitors, exemplified by the widely known aspirin, wield their power by irreversibly acetylating...
Peripheral Artery Disease III: Interprofessional Care
Coronary Artery Disease V: Surgical Management
Acute Coronary SyndromeI: Introduction
Acute Coronary Syndrome II: Pathophysiology and clinical manifestations

